Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 33, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 17, 2022, 6:23 PM CDT for Sheridan County, Thomas County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2022, 6:23 PM CDT (23:23 UTC)
- Expired
- May 17, 2022, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Sheridan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 82 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 6:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -755 J/kg
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:51 PM CDT, 32 minutes earlier.
Area forecast discussion, May 17, 5:51 PM CDT, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
451 PM MDT Tue May 17 2022
.SHORT TERM...(This evening through Friday Morning)
Issued at 234 PM MDT Tue May 17 2022
The main concerns for the short term period are the potential for
severe weather this afternoon and tomorrow afternoon. A developing
low pressure system just off the Front Range is leading to an
increase in a CU field along with a developing storm near Ft.
Collins/Greeley area. The expectation is that this will continue to
move towards the east towards Yuma/Kit Carson county through the
afternoon with the main threat being damaging wind gusts with
inverted v soundings present along with a copious amount of DCAPE
being present. This activity should weaken as it nears or just
after it cross the Kansas state line as we lose diurnal heating.
The other area for potential severe weather appears to be along and
east of a Tribune to McCook line along a weak cold front/wind shift
boundary. A stout CAP is in place but is anticipated to break
late this afternoon as the better forcing from the Colorado low
and convective temperatures are met. A Slight risk from the SPC is
in place where large hail and damaging winds appear to the main
hazard. RAP forecast soundings near Hill City indicate MUCAPE near
2600 j/kg resulting in a high large hail and significant hail
parameter which may support isolated instances of 2+ inch hail. A
caveat to this would be weak 0-6km shear of 25-35 knots will
would support more of a multicell/cluster to develop; as a result
feel the significant hail potential will be reserved to
initiation time frame of 22-00Z unless a dominant more discrete
cell can occur. Due to the rapid upscale development expected am
anticipating more of a damaging wind threat to eventually develop
as storms move to the east out of the CWA around 05-06Z. A couple
hour landspout potential may develop over portions of Cheyenne
County (CO), Greeley and Wichita counties as the cold front/wind
shift boundary appears to be stationary and SPC Mesoanalysis
depicts and overlapping SFC Vorticity/MLCAPE area, this is
dependent on if any developing updrafts occur in this area.
Wednesday, low level moisture returns to east Colorado.
Anticipated strong diurnal heating to result in high based
updraft development along and near the Front Range. Forecast
soundings indicate the potential for 0-6 shear of 25-35 knots
which would result in a multicell convection solutions as
damaging winds would be the main threat with some potential for
large hail with the strongest storms. High temperatures are
forecast to be in the upper 70s to mid 80s across the area, winds
will however be variable around 5-15 mph across the area.
Overnight, lows will be seasonal in the 50s over the the CWA.
Thursday, high pressure develops over the High Plains with gusty
southwesterly winds advecting dry air as RH values approach the
single digits over western portions of the area. Southwesterly winds
of 15-25 mph and wind gusts up to 35 mph look likely across the
majority of the area. After collaboration with surrounding
offices have went with a Fire Weather Watch for counties along and
west of Kansas Highway 27 for Thursday afternoon. As of 5/14 Fire
Weather Fuel Status for the CWA fuels are dry across the entire
area with a few burn bans remaining in place. The potential for
rainfall due today and tomorrows convective potential does exists
which may inhibit short term fire weather concerns, opted to go
for the watch due to the very dry recent conditions and not
making any assumptions on how much rainfall each county may
receive as a widespread rain is not currently expected at this
time. Thursday evening a strong cold front is expected to move
into the area which will allow winds to shift from the SW to the
NE during the evening hours, which would pose the risk for a
rapidly changing wildfire direction if one were to be ongoing.
Cooler temperatures then move into the area behind the front into
Friday morning with overnight lows in the upper 30s across east
Colorado to the low 50s over eastern portions of the area.
.LONG TERM...(Friday through Tuesday)
Issued at 1245 PM MDT Tue May 17 2022
Friday will be breezy and much cooler with high temperatures
ranging from the lower 50s in northeast Colorado to the lower 70s
in Hill City. Upper trough approaching the Rockies will cause
increasing clouds through the day. Precipitation chances start in
northeast Colorado Friday afternoon and spread across the
remainder of the area Friday night, ending Saturday morning. As
temperatures drop into the lower 30s, rain will mix with or change
to snow, mainly in northeast Colorado, but possibly into northwest
Kansas and southwest Nebraska as far east as Highway 25. Models
still aggressively accumulating snow, but with warm ground
temperatures expecting quite a bit of melting. Nonetheless, an
inch or so of slushy accumulation possible during this time. Frost
and freeze highlights will probably be necessary as the growing
season is well under way. Might see some sun Saturday afternoon
and optimistically have highs in the 50s and 60s. Another late
season frost or freeze possible Saturday night as well, mainly
along and west of Highway 25 and into northeast Colorado, as
temperatures drop into the 30s once again.
For Sunday and Monday, another shortwave trough will be moving out
of the northern Rockies and across the central High Plains.
Temperatures will warm into the upper 60s to lower 70s Sunday
afternoon before scattered showers develop Sunday night with the
upper system. Temperatures will be warm enough for all rain this
time around, with lows Sunday night in the 40s. Showers will
continue into Monday morning before ending Monday afternoon. High
temperatures on Monday will be in the upper 60s to lower 70s with
lows Monday night in the 40s. Tuesday currently looks dry as upper
flow turns southwest ahead of the next system digging into the
central Rockies Tuesday night. Downsloping wind component will
allow temperatures on Tuesday to warm to around 80.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 445 PM MDT Tue May 17 2022
For KGLD... VFR conditions are expected through the period.
However, a round of thunderstorms may reach the terminal during
the evening hours (likely between 01-03Z). Ahead of the
thunderstorms, the outflow may kick up blowing dust and reduce
visibility a bit. If the thunderstorms or outflow goes over the
terminal, expect strong wind gusts potentially in excess of 50 kts
and a sudden wind change. After the thunderstorms pass,
relatively quiet conditions and lower wind speeds are expected.
For KMCK... VFR conditions are expected through the period.
However, thunderstorms may move near and through the terminal
closer to midnight local time (around 03-05Z). The blowing dust
potential is not expected to reach the terminal. If the
thunderstorms or outflow goes over the terminal, expect strong
wind gusts potentially in excess of 50 kts and a sudden wind
change. Conditions will then be relatively quiet with winds
reducing in speed.
&&
.FIRE WEATHER...
Issued at 234 PM MDT Tue May 17 2022
Fire weather concerns again return to the area Thursday as
southwesterly flow advects dry and warm conditions back into the
area. High temperatures in the 90s will aid in RH values dropping
to near the single digits across western portions of the area.
Southwesterly winds will gust up to 35 mph as diurnal mixing
increases during the afternoon. Fuels currently remain receptive
for wildfire development, as result a Fire Weather Watch was
issued for counties along and west of Kansas Highway 27 on
Thursday. An advancing cold front during the evening hours will
cause winds to turn the northeast resulting in unpredictable
changing of wildfires if one were to be occurring.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Fire Weather Watch from Thursday morning through Thursday
evening for KSZ001-013-027-041.
CO...Fire Weather Watch from Thursday morning through Thursday
evening for COZ252>254.
NE...NONE.
&&
SHORT TERM...TT
LONG TERM...024
AVIATION...KAK
FIRE WEATHER...TTHazardous weather outlook, May 17, 6:23 PM CDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 523 PM MDT Tue May 17 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182330- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 523 PM MDT Tue May 17 2022 /623 PM CDT Tue May 17 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS EVENING AND TONIGHT... A Severe Thunderstorm Watch is in effect until 11pm MT/midnight CT for counties along and southeast of a line from Norton county to Greeley county. Damaging wind gusts and large hail are the primary threats with these storms. Thunderstorms are also possible for counties along and near the Colorado border this evening. A few of the storms may produce strong wind gusts. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Scattered thunderstorms will develop along southern portions of the Colorado Front Range early Wednesday afternoon, tracking east toward the Kansas border during the late afternoon and early evening. A few severe storms are possible, mainly south of Interstate 70 and west of Highway 83 between 3 PM and 9 PM MDT. Near critical to critical fire weather conditions are anticipated across the entire Tri-State area on Thursday. An abrupt northerly wind shift during the late afternoon and early evening is the primary concern. .SPOTTER INFORMATION STATEMENT... Spotter reports of severe wind gusts, hail of any size, flooding and any tornadoes are appreciated. Please call, email or send in social media reports.
In the hours before
Special weather statement, May 17, 5:15 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Goodland KS
515 PM CDT Tue May 17 2022
KSZ003-004-172245-
Norton KS-Decatur KS-
515 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern Norton
and northeastern Decatur Counties through 545 PM CDT...
At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Norcatur, or 15 miles west of Norton, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail. Landspouts
have been reported with this storm.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Norton
and northeastern Decatur Counties, including the following
locations... Reager.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3975 10004 3985 10029 4000 10022 4000 9986
TIME...MOT...LOC 2214Z 290DEG 16KT 3992 10016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
TriggSpecial weather statement, May 17, 5:25 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
425 PM MDT Tue May 17 2022
KSZ027-028-041-042-172300-
Wichita KS-Wallace KS-Greeley KS-Logan KS-
425 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties through 500 PM MDT/600 PM CDT/...
At 424 PM MDT/524 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles south of Sharon Springs, moving southeast at 5
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail. The
environment is capable of producing brief landspout
tornadoes.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Wichita, southeastern Wallace, southwestern Logan and northeastern
Greeley Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3865 10186 3882 10176 3874 10138 3851 10150
TIME...MOT...LOC 2224Z 295DEG 6KT 3871 10173
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 17, 6:02 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
602 PM CDT Tue May 17 2022
KSZ014-172330-
Thomas KS-
602 PM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of southeastern Thomas
County through 630 PM CDT...
At 602 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Colby, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Thomas
County, including the following locations... Mingo.
This includes Interstate 70 in Kansas between mile markers 57 and 68.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3914 10113 3928 10121 3935 10111 3932 10073
3913 10099
TIME...MOT...LOC 2302Z 307DEG 11KT 3928 10109
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 17, 6:10 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Goodland KS
510 PM MDT Tue May 17 2022
KSZ041-042-172345-
Wichita KS-Greeley KS-
510 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of west central Wichita
and east central Greeley Counties through 545 PM MDT/645 PM CDT/...
At 510 PM MDT/610 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northeast of Tribune, moving southeast at 15
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central
Wichita and east central Greeley Counties, including the following
locations... Selkirk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3850 10170 3861 10155 3851 10130 3833 10157
TIME...MOT...LOC 2310Z 307DEG 11KT 3852 10160
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, May 17, 6:11 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT Tue May 17 2022
COZ091-172345-
Kit Carson County CO-
511 PM MDT Tue May 17 2022
...A strong thunderstorm will impact portions of western Kit Carson
County through 545 PM MDT...
At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Arriba, or 12 miles northwest of Flagler, moving
southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Flagler around 530 PM MDT.
This includes Interstate 70 in Colorado between mile markers 391 and
402.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3956 10315 3957 10300 3949 10276 3904 10310
3904 10316
TIME...MOT...LOC 2310Z 311DEG 36KT 3938 10327
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MRCLocal storm report, May 17, 6:19 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL NORTON 39.84N 99.89W
05/17/2022 M0.88 INCH NORTON KS TRAINED SPOTTER
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:17 PM CDT | Fire Weather Watch | GLD | Cheyenne, Greeley, Logan, Sherman, Wallace, Wichita | 24 hr |
| May 17, 4:43 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
| May 17, 4:58 PM CDT | Tornado Warning | GLD | Decatur, Norton | 17 min |
| May 17, 5:08 PM CDT | Special Weather Statement | GLD | Decatur | 37 min |
| May 17, 5:15 PM CDT | Special Weather Statement | GLD | Norton | 30 min |
| May 17, 5:25 PM CDT | Special Weather Statement | GLD | Greeley | 35 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace, Wichita | 59 min |
| May 17, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 49 min |
| May 17, 6:02 PM CDT | Special Weather Statement | GLD | Thomas | 28 min |
| May 17, 6:10 PM CDT | Special Weather Statement | GLD | Wichita | 35 min |
| May 17, 6:22 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 28 min |
| May 17, 6:29 PM CDT | Special Weather Statement | GLD | Norton | 31 min |
| May 17, 6:30 PM CDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 17, 6:43 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Thomas | 32 min |
| May 17, 6:48 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| May 17, 6:54 PM CDT | Special Weather Statement | GLD | Logan | 36 min |
| May 17, 6:57 PM CDT | Special Weather Statement | GLD | Sheridan | 33 min |
| May 17, 6:58 PM CDT | Special Weather Statement | GLD | Graham | 32 min |
| May 17, 6:11 PM CDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| May 17, 6:38 PM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| May 16, 10:01 PM CDT | Special Weather Statement | GLD | Dundy | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.